Wyoming, 2021

Damaging Wind in Wyoming, July 4, 2021

July 4, 2021 · NWS RIW · 1 event in 1 county or zone

A high-based thunderstorm collapsed near the Southwest Wyoming Regional Airport just east of Rock Springs and produced a 58 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A high-based thunderstorm collapsed near the Southwest Wyoming Regional Airport just east of Rock Springs and produced a 58 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 4, 2:07 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 4, 2:07 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
307 PM MDT Sun Jul 4 2021

.SHORT TERM...(This evening through Monday night)
Issued at 300 PM MDT Sun Jul 4 2021

Scattered showers and thunderstorms are ongoing again this afternoon
as the relatively moist west flow continues and a ridge builds to
the south. The best coverage will continue to be across the northern
mountains. Convection will mostly end by sunset. A shortwave
approaches tonight, which may keep showers lingering across far
northwestern Wyoming overnight. Further south, showers should begin
moving in to western Wyoming around sunrise Monday, and possibly
earlier if recent high-res model trends prove true. These will move
east through the morning, and as the bulk of the wave passes through
scattered showers and thunderstorms will redevelop in the afternoon
from west to east. One thing to watch will be if the early cloud
cover limits instability later on. Regardless, this activity should
end from west to east through around midnight Tuesday. Monday will
see more seasonal highs, so around 5 to 10 degrees cooler than
today.

.LONG TERM...(Tuesday through Sunday)
Issued at 300 PM MDT Sun Jul 4 2021

Tuesday still looks dry for most places. Isolated showers or storms
may occur over and near the mountain ranges in the afternoon into
early evening. Wednesday will be dry and hot. Very isolated showers
and storms may occur in the northern WY mountains late in the day
into the evening. A weather system moves through Montana Thursday
into Thursday night. This flattens the ridge over WY and tightens
the pressure gradient. Breezy conditions will occur at many places.
It looks dry and very warm to hot along with low humidity. Thus,
fire weather concerns will be elevated. Will watch this scenario
over the coming days. There may be isolated showers and storms
Thursday night in northern WY as a cold front pushes into this area.
The front ends up along the east slope of the divide by Friday
morning.

The models turn the flow aloft to NW for Friday and Saturday in
response to a developing trough in the upper Midwest and an upper
ridge that amplifies over the western U.S. Dry weather is
expected Friday for most places. There may be very isolated
showers or storms over and near the Bighorn mountains Friday
afternoon and early evening. Saturday looks dry for the area.
Sunday also looks dry for most places. Isolated showers or storms
may occur over the north Sunday afternoon into the evening.

As for temperatures, Tuesday will see highs in the 80s to around 90
east of the divide with 80s in the western valleys. Wednesday and
Thursday look very warm to hot with 90s east of the divide and
around 100 in parts of the Big Horn basin. In the west, highs will
be in the upper 80s to around 90. Friday will be 8 to 10 degrees
cooler east of the divide with only a few degrees of cooling in
the west. Saturday and Sunday will be slightly warmer all areas
with 80s to around 90 in the west, and upper 80s to mid 90s east
of the divide.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday)
Issued at 300 PM MDT Sun Jul 4 2021

VFR conditions are to occur at the terminal sites. Afternoon and
evening showers and storms will occur. Some storms will have brief
heavy rain, producing local MVFR conditions. Partial mountain
obscuration will occur at times. Isolated showers or storms may
linger through 12Z over the north and west. After 12Z, scattered
showers and isolated storms will occur over the west and northwest.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 300 PM MDT Sun Jul 4 2021

Isolated to scattered showers and thunderstorms will continue this
afternoon, mostly ending by sunset. Gusty and erratic outflow winds
as well as isolated dry lightning will be the main concern with any
of this activity. Otherwise, wind will remain generally light today.
An approaching disturbance and weak cold front will bring more
widespread morning showers and afternoon thunderstorms on Monday.
These will bring a good chance for a wetting rain for most zones,
but especially across the mountains. A warming and drying trend will
begin on Tuesday as ridging builds over the area.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Myers
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...Myers
Hazardous weather outlook, Jul 4, 4:47 AM MST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
547 AM MDT Sun Jul 4 2021

WYZ001>020-022>030-051200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
547 AM MDT Sun Jul 4 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered showers and a few thunderstorms are expected this
afternoon and evening, mainly across the northern half of the
state. Brief gusty winds are possible near any showers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered to numerous showers and thunderstorms will move across
the state during the day Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 4, 3:22 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
422 PM MDT Sun Jul 4 2021

WYZ004-008-042245-
North Big Horn Basin-Bighorn Mountains West-
422 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL 445
PM MDT...

At 421 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Bighorn Lake to 8 miles west
of Manderson. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Manderson around 440 PM MDT.
  Medicine Wheel around 445 PM MDT.

Other locations impacted by these storms include Porcupine
Campground, Greybull South Big Horn County Airport, Bald Mountain
Campground and Big Horn County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4490 10785 4487 10786 4482 10782 4479 10783
      4477 10776 4476 10775 4472 10775 4471 10768
      4469 10769 4468 10766 4469 10765 4425 10763
      4417 10802 4417 10813 4481 10816 4495 10788
TIME...MOT...LOC 2221Z 242DEG 23KT 4475 10815 4423 10812

TL
Special weather statement, Jul 4, 3:25 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
425 PM MDT Sun Jul 4 2021

WYZ004-042300-
North Big Horn Basin-
425 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN AND
NORTHEASTERN PARK COUNTIES UNTIL 500 PM MDT...

At 424 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Deaver to 14 miles southeast of
Ralston. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Deaver around 440 PM MDT.
  Frannie around 445 PM MDT.
  Cowley around 455 PM MDT.
  Crooked Creek Natural Area around 500 PM MDT.

Other locations impacted by these storms include Park County
Fairgrounds, Cowley North Big Horn County Airport and Bighorn Canyon
National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4455 10827 4445 10876 4451 10876 4453 10872
      4456 10872 4459 10877 4463 10875 4464 10877
      4495 10878 4500 10868 4500 10829
TIME...MOT...LOC 2224Z 243DEG 22KT 4489 10875 4454 10873

TL

The radar

The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
July 4, 3:54 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

A 58 mph wind gust was measured by ASOS at Southwest Wyoming Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971098.